A 36-year-old female asked:
Disclaimer

2 yr old had amoxicillin reaction, hives and itchy puffy rash. doctor perscribed omnicef (cefdinir) in its place. is this a safe alternative for my daughter?

2 doctor answers
Dr. Yash Khanna
56 years experience Family Medicine
IT IS SAFE: Penicillins which includes Amoxicillin are related structurally to cephalosporins like omnicef, (cefdinir) and a result of that there is a cocenn that child may be allegic to Omnicef (cefdinir) as well. But many studies have looked at if cephalosporins can be tolerated in patients with penicillin allergy, and these studies show a low risk of reaction to cephalosporin, except 1st generation like keflex&ancef omnicef is ok.
Answered on Jun 30, 2014
2
2 thanks
Dr. David Vandersteen
30 years experience Pediatric Urology
Probably: Cross reactivity can occur between penicillins and cephalosporins so use this medication cautiously and consider an alternative if appropriate.
Answered on Sep 29, 2016

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 36-year-old female asked:
Dr. Ashu Syal
Dr. Ashu Syal answered
29 years experience Pediatric Nephrology and Dialysis
Recurrent OM: Needs a referral to ENT for consideration of myringotomy tubes.
1
1 thank
A 23-year-old female asked:
Dr. Al Hegab
Dr. Al Hegab answered
39 years experience Allergy and Immunology
Stop the cefdinir: and call your doctor, it may be just an adverse drug reaction or may be an allergic reaction to the drug, either way, you need to stop the medication ... Read More
A 45-year-old male asked:
Dr. Harris Lilienfeld
52 years experience Pediatrics
Other illness: Problem may be some other cause of illness. Would consider mononucleosis, other viral illness. Blood testing will help.
1
1 thank
A female asked:
Dr. John Chiu
Dr. John Chiu answered
56 years experience Allergy and Immunology
Time.: It may take a week before your rash would go away after stopping the drug. Try antihistamine up to 4 times daily to see if it controls the itching. I ... Read More

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month